Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 167, NWS Cheyenne, WY

August 8, 2009Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 8, 2009, 9:33 PM MDT for Cheyenne County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2009, 9:33 PM MDT (03:33 UTC)
Expired
Aug 8, 2009, 10:15 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 7:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3551 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:14 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 8, 9:14 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT SAT AUG 8 2009

.UPDATE...TONIGHT...
SOME THUNDERSTORM REDEVELOPMENT CONTINUES ALONG THE SOUTHERN
LARAMIE RANGE THIS EVENING FOLLOWING THE PASSAGE OF THE STRONG
THUNDERSTORMS EARLIER. STRONG THUNDERSTORMS ALSO CONTINUE TO
PROGRESS ACROSS THE NEBRASKA PANHANDLE. THE SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT THROUGH MIDNIGHT MDT.

THIS EVENINGS THUNDERSTORM ACTIVITY APPEARS TO BE THE RESULT OF
THE ARRIVAL OF THE STRONG JET MAX ALOFT COMBINED WITH THE PRESENCE
OF THE 700 MB TROUGH OVERHEAD. ALL OF THE FEATURES PRESENT ARE A
RESULT OF THE UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN
ROCKIES AT THIS TIME.

HAVE INCREASED PRECIPITATION CHANCES IN THE NEBRASKA PANHANDLE
WITH THIS UPDATE AS THE SUPPORT FOR CONTINUED SHOWERS AND
THUNDERSTORMS THROUGH MIDNIGHT AND OVERNIGHT APPEARS GREATEST
THERE.

&&

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
KEPT A VERY LOW POP FOR TSTMS AT SE EDGE OF CWA MONDAY EVENING
WITH MINOR DISTURBANCE EXITING AREA.  AFTER THIS...UPPER RIDGING
WILL DOMINATE THE WX TUESDAY THROUGH THURSDAY GETTING TEMPS BACK
UP TO AND ABOVE NORMAL UNDER MOSTLY CLEAR SKIES.  THERE COULD BE
AN ISOLATED LATE DAY TSTM OR TWO OVER EASTERN CWA WEDNESDAY AND
THURSDAY LIKE THE ECMWF SHOWS VS. DRY GFS...BUT KEPT IT OUT OF
FORECAST FOR NOW.  ON FRIDAY...RIDGE FLATTENS AND FLOW ALOFT
BECOMES WSW.  TEMPS WILL REMAIN ON WARM SIDE FRIDAY BUT THERE WILL
BE A FEW TSTMS AT LEAST OVER THE MOUNTAINS AS MID LEVEL MOISTURE
INCREASES.  ON SATURDAY...ECMWF AND GFS SIMILAR IN SHOWING AN
UPPER TROUGH SWEEPING ACROSS MT AND MAINLY NORTHERN WY WITH A
COLD FRONT PUSHING INTO CWA.  FOR NOW...HAVE LOWERED MAX TEMPS
SOME AND ADDED A FEW TSTMS TO THE NORTHERN AND WESTERN PARTS OF
THE CWA ALTHOUGH THESE MAY NEED TO BE INCLUDED OVER MOST AREAS.

&&

.AVIATION...
SCATTERED SHOWERS AND TSTMS OVER MUCH OF THE REGION
OVERNIGHT INTO SUN MRNG WITH PTCHY MVFR CONDITIONS MAINLY EAST OF
THE MTNS INTO THE PNHNDL 09Z-16Z.

&&

.FIRE WEATHER...
COOL UPPER SYSTEM OVER ID/UT WILL SHIFT EAST
OVERNIGHT INTO SUN ACROSS THE REGION.  SCT SHWRS AND TSTMS WILL
AFFECT MOST AREAS OVERNIGHT INTO SUN MRNG.  SOME DRYING ON MON BUT
WITH ANOTHER CHC OF SHWRS/TSTMS MAINLY SE.  UPPER RIDGE THEN BUILDS
INTO THE REGION FOR THE MIDDLE TO THE END OF THE WEEK WITH TEMPS
WARMING TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK.  A RETURN OF SOME
MSTR TO THE AREA WILL BRING SLIM CHCS OF LATE DAY STORMS TO THE
REGION BY THE END OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
AVIATION/FIRE WEATHER...WFO CYS
LONG TERM...JLH
Hazardous weather outlook, Aug 8, 7:48 PM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT SAT AUG 8 2009

NEZ001>003-019>021-054-055-WYZ068>070-100200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
748 PM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS EVENING ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE...AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS THROUGH
MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT
EXPECTED WITH ANY SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND STRONG WINDS
OCCURRING AT YOUR LOCATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>067-100200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
748 PM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS
MUCH OF THE REGION.  A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 8, 7:03 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT SAT AUG 8 2009

NEZ020-054-WYZ066-069-070-090230-
BANNER-KIMBALL-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...BUFORD...
HORSE CREEK...CHEYENNE...PINE BLUFFS
703 PM MDT SAT AUG 8 2009

...SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...

NATIONAL WEATHER SERVICE RADAR IS INDICATING THAT SHOWERS AND
THUNDERSTORMS WERE INCREASING IN COVERAGE ACROSS SOUTHERN LARAMIE
COUNTY INTO THE FAR SOUTHWESTERN PORTION OF THE NEBRASKA
PANHANDLE. THE ACTIVITY WILL LIKELY CONTINUE TO EXPAND IN
COVERAGE AS IT MOVES NORTHEAST AT 20 MPH.

LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED FROM
THE STRONGER STORMS WITH SOME SMALL HAIL POSSIBLE AS WELL.
Local storm report, Aug 8, 7:27 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HILLSDALE 15N           41.43N 104.44W
08/08/2009  E1.00 INCH       LARAMIE            WY   AMATEUR RADIO

            AND INCREASING IN COVERAGE AND RAIN ONE INCH PER HOUR.

&&

DDEAL
Local storm report, Aug 8, 7:27 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HILLSDALE             41.21N 104.44W
08/08/2009  E1.00 INCH       LARAMIE            WY   AMATEUR RADIO

            AND INCREASING IN COVERAGE AND RAIN ONE INCH PER HOUR.

&&

DDEAL
Local storm report, Aug 8, 7:44 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             7 WNW BURNS             41.23N 104.48W
08/08/2009  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            ONE INCH DIAMETER HAIL REPORTED IN HILLSDALE.

&&

REMANUEL
Local storm report, Aug 8, 8:10 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 N BURNS               41.31N 104.36W
08/08/2009  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Aug 8, 8:31 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MDT SAT AUG 8 2009

NEZ001>003-019>021-054-055-WYZ068-070-090445-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...TORRINGTON...PINE BLUFFS
831 PM MDT SAT AUG 8 2009

...SHOWERS AND THUNDERSTORMS MOVING OVER THE AREA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT 20 MPH
ACROSS GOSHEN AND EASTERN LARAMIE COUNTIES INTO THE WESTERN
NEBRASKA PANHANDLE THROUGH 1000 PM THIS EVENING. THE LINE SHOULD
BE NEAR SCOTTSBLUFF AND KIMBALL BY 845 PM AND IN THE AREAS OF
CHADRON...ALLIANCE AND SIDNEY BY 930 PM.

HEAVY RAIN...WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE LIKELY
WITH THIS LINE.

RE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:20 PM MDTSevere Thunderstorm WarningCYSLaramie29 min
Aug 8, 8:17 PM MDTAreal Flood AdvisoryCYSLaramie2 hr
Aug 9, 4:03 PM MDTSevere Thunderstorm WarningCYSKimball12 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.